New York, 2009

Damaging Winds in New York, May 16, 2009

May 16, 2009 · NWS BUF · 6 events in 1 county or zone

Thunderstorms developed along an elevated warm front producing strong damaging winds. Oswego county suffered the brunt of the storms with downed trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$63,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms developed along an elevated warm front producing strong damaging winds. Oswego county suffered the brunt of the storms with downed trees and power lines. Just outside of Palermo, up to 30 trees were downed and a garage was damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 16, 11:10 AM EST, 32 minutes earlier.

Area forecast discussion, May 16, 11:10 AM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1210 PM EDT SAT MAY 16 2009

.SYNOPSIS...
HIGH PRESSURE WILL SLIDE OFF THE NEW ENGLAND COAST AS LOW PRESSURE
HEADING NORTHEAST TOWARD JAMES BAY WILL DRAG A STRONG COLD FRONT
ACROSS NEW YORK STATE THIS AFTERNOON. SHOWERS AND THUNDERSTORMS
WILL ACCOMPANY THE FRONT...BEFORE HIGH PRESSURE BRINGS COOLER AND
DRIER AIR SUNDAY AND MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
NOON UPDATE...LINE OF CONVECTION FORMED LATE THIS MORNING OVER
WESTERN NY AND HAS BEEN BECOMING BETTER DEFINED AS IT MOVES EAST
INTO AREA OF SUNSHINE AND BETTER INSTABILITY DURING THE PAST HOUR.
IT EXTENDS FROM WAYNE TO ALLEG COS AT 16Z...WILL WATCH IT CLOSELY
AS ENOUGH SUNSHINE HAS ALLOWED CAPES TO RISE TO 1000J/KG ACROSS
FINGER LAKES TO ITS EAST. THIS PREFRONTAL LINE WAS ABOUT THREE
HOURS AHEAD OF EXPECTED...BUT NOT SURE THIS IS THE END EITHER AS
COLD FRONT WAS TILL BACK IN DETROIT AREA AT NOON. PLENTY OF
CLOUD COVERS SRN ONTARIO AND OHIO AND HAS EDGED BACK INTO FAR
WESTERN NY SO LIKELIHOOD OF TSTORMS IS DIMINISHING RAPIDLY HERE.
BUT...SKIES WERE OPENING UP AGAIN JUST TO THE EAST AFTER THIS
INITIAL LINE AND EXPECT MORE HEATING TO RESUME ACROSS GENESEE
VALLEY SO MORE ACTIVITY MAY FORM THERE BY MID AFTERNOON. NAM12
SUGGESTS THIS...BUT VERY LITTLE NEAR LK ERIE AND ACROSS NIAG
FRONTIER.

SO...WILL ISSUE MIDDAY UPDATE TO KEEP TSTORM THREAT IN LIKELY
RANGE FROM ABOUT GEN VALLEY EASTWARD FOR THE AFTERNOON BUT LOWER
TSTM THREAT FROM FAR WEST...AND LOWER POPS TO CHC/SCATD. TWEAKED
TEMPS AND SKY TO REFLECT CURRENT/NOWCAST CONDITIONS. FULL NEW
AFTERNOON PACKAGE WILL BE OUT SHORTLY.

LATEST SPC DAY ONE OUTLOOK STILL HAS THE ENTIRE AREA IN A SLIGHT
RISK FOR SEVERE WEATHER AND WATCH MAY BE ISSUED FOR PORTIONS OF THE
AREA LATER THIS AFTERNOON.

THE COLD FRONT WILL BE SWEEPING EAST OF THE AREA TONIGHT WITH THE
POTENTIAL FOR LINGERING CONVECTION DURING THE EVENING HOURS MAINLY
FROM THE FINGER LAKES AND UPPER GENESEE VALLEY EASTWARD AND EARLY
THIS EVENING ACROSS THE SOUTHERN TIER. SHARP DRY SLOT WORKING INTO
THE REGION IN THE WAKE OF THE FRONT WILL DRY THE AREA OUT LATER
TONIGHT WITH MUCH COOLER TEMPERATURES ADVECTING INTO THE REGION.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
HIGH PRESSURE BUILDING IN BEHIND THE DEPARTED COLD FRONT WILL SET UP
A WEST TO NORTHWEST FLOW OF UNSEASONABLY COOL AIR ACROSS THE AREA ON
SUNDAY. WITH 850 MB TEMPERATURES FORECAST TO AVERAGE AROUND
-4C/-5C...AFTERNOON TEMPERATURES WILL STRUGGLE TO GET OUT OF THE 50S
IN SPITE OF THE ANTICIPATED SUNSHINE. THE PRESSURE GRADIENT WILL BE
TIGHT ENOUGH ON SUNDAY TO GENERATE BREEZY CONDITIONS...PUTTING A
DEFINITE CHILL IN THE AIR.

THE SURFACE RIDGE IS FORECAST TO SETTLE SOUTH INTO THE OHIO VALLEY
SUNDAY NIGHT WHILE A WELL DEFINED SHORT DIVES SOUTHEAST ACROSS NEW
YORK STATE. WHILE NO PCPN IS EXPECTED WITH THE SHORT WAVE...IT MAY
GENERATE SOME CLOUDS...ESPECIALLY ACROSS THE NORTH COUNTRY. THE
COMBINATION OF DIMINISHING WINDS AND RATHER DRY AIR (DEWPOINTS
RANGING THROUGH THE 20S) WILL ALLOW TEMPERATURES TO DIP INTO THE 30S
ACROSS THE ENTIRE AREA AND TO THE UPPER 20S ACROSS THE SOUTHERN TIER
AND THE EASTERN LAKE ONTARIO REGION. THIS WILL RESULT IN A GOOD
POSSIBILITY OF FROST AND SOME AREAS WILL EXPERIENCE A FREEZE.

AFTER A COLD AND POSSIBLY FROSTY START...MONDAY WILL FEATURE MORE
SUNSHINE WITH TEMPERATURES MODERATING CLOSE TO NEAR NORMAL LEVELS.
MONDAY NIGHT...THE SURFACE RIDGE WILL ACROSS THE MIDDLE STATES WHILE
A COLD FRONT PUSHES SOUTH ACROSS THE CENTRAL GREAT LAKES. THE
RESULTING SOUTHWEST FLOW WILL KEEP OVERNIGHT LOWS MILDER THAN SUNDAY
NIGHTS CHILLY READINGS. ALSO EXPECT SOME INCREASE IN MID LEVEL
CLOUDS WITH THE APPROACHING COLD FRONT.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
THE SURFACE COLD FRONT FORMING ALONG THE LEADING EDGE OF THE UPPER
LEVEL TROUGH IS FORECAST TO CROSS NEW YORK STATE TUESDAY NIGHT.
EXPECT INCREASING CLOUDS ON TUESDAY WITH A CHANCE OF SHOWERS OVER
LAKE ONTARIO DURING THE LATE AFTERNOON...THEN CHANCE POPS ALONG THE
FRONTAL PASSAGE OVERNIGHT. A FEW SHOWERS MAY LINGER BEHIND THE FRONT
WEDNESDAY MAINLY OVER THE SOUTHERN TIER COUNTIES. EXPECT MAINLY DRY
CONDITIONS THURSDAY WITH A WEAK RIDGE BUILDING ACROSS THE STATE.
ANOTHER COLD FRONT APPROACHING FROM THE CENTRAL GREAT LAKES MAY
BRING ANOTHER CHANCE FOR SHOWERS THURSDAY NIGHT AND FRIDAY.

IN TERMS OF TEMPERATURES...READINGS SHOULD AVERAGE A LITTLE ABOVE
AVERAGE ON TUESDAY BEFORE SLIGHTLY COOLER CONDITIONS FOLLOW THE
FRONT ON WEDNESDAY. TEMPERATURES ON THURSDAY AND FRIDAY EXPECTED TO
RANGE FROM THE UPPER 60S TO LOWER 70S.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
COMPLEX LOW PRESSURE OVER THE WESTERN GREAT LAKES WILL TRACK
NORTHEAST AND CONSOLIDATE INTO A SINGLE LOW OVER CENTRAL ONTARIO
PROVINCE BY MIDDAY TODAY...BEFORE LIFTING TO JAMES BAY BY THIS
EVENING. AN ASSOCIATED WARM FRONT OVER THE OHIO VALLEY WILL LIFT
ACROSS WESTERN AND CENTRAL NEW YORK EARLY THIS...THEN A STRONG
COLD FRONT TRAILING THE LOW WILL SWEEP ACROSS THE AREA THIS
AFTERNOON.

A RELATIVE LULL IN THE ACTION SHOULD CONTINUE THROUGH MIDDAY. SURFACE
WINDS WILL ALSO INCREASE TO THE 15-30 KT RANGE DURING THIS TIME
FRAME...WHICH WILL BE ENOUGH TO TAKE OUT THE MENTION OF LOW LEVEL
WIND SHEAR IN THE TAFS FROM THE FINGER LKS WEST BUT WILL KEEP IN
THE ART TAF FROM 12Z TO 18Z. THE RISK OF SHOWERS AND THUNDERSTORMS
WILL INCREASE AGAIN BY AFTERNOON AS THE STRONG COLD FRONT
APPROACHES AND CROSSES THE REGION. AT THIS POINT...REDUCTIONS TO
MVFR IN SHRA/TSRA ARE EXPECTED FOR THIS AFTERNOON...WITH LOCALIZED
IFR CONDITIONS POSSIBLE AT TIMES. IN ADDITION...THE COMBINATION OF
INCREASING DIURNAL INSTABILITY AND INCREASINGLY FAVORABLE SHEAR
PROFILES AHEAD OF THE COLD FRONT WILL RESULT IN THE POTENTIAL FOR
DAMAGING WINDS AND ISOLATED LARGE HAIL WITH SOME OF THE STRONGER
THUNDERSTORM ACTIVITY THIS AFTERNOON. THE FRONT WILL MOVE EAST
FROM CENTRAL NY THIS EVENING WITH THE PRECIP ENDING DURING THE
EVENING EAST OF LAKE ONTARIO. VFR CONDITIONS SHOULD SPREAD EAST
ACROSS THE REGION THIS EVENING.

OUTLOOK...

SUNDAY...VFR.
MONDAY AND TUESDAY...VFR.
WEDNESDAY...VFR/MVFR IN SCATTERED SHOWERS.

&&

.MARINE...
SOUTHWEST WINDS AHEAD OF AN APPROACHING COLD FRONT WILL CAUSE WAVES
TO BUILD TO THE CRITERIA NEEDED FOR A SMALL CRAFT ADVISORY
ALONG THE EASTERN END OF LAKE ERIE TODAY. STRONGER SOUTH WINDS
AHEAD OF THE FRONT WILL ALSO REQUIRE A SMALL CRAFT ADVISORY FOR
THE NEARSHORE WATERS OF LAKE ONTARIO...AND ALONG THE SAINT
LAWRENCE RIVER. A BRISK WESTERLY FLOW BEHIND THE FRONT MAY RESULT
IN SMALL CRAFT ADVISORY CONDITIONS AT THE EAST END OF BOTH LAKES
ON SUNDAY. WINDS AND WAVES WILL BE HIGHER IN THE VICINITY OF ANY
THUNDERSTORMS THAT FORM AHEAD OF THE COLD FRONT TODAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR LEZ020.
         SMALL CRAFT ADVISORY UNTIL NOON EDT SUNDAY FOR LEZ040-041.
         SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR
         LOZ042>045.
         SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR
         SLZ022-024.

&&

SYNOPSIS...WCH
NEAR TERM...JJP/SFM
SHORT TERM...TJP/WCH
LONG TERM...TJP/WCH
AVIATION...JJP/SFM
MARINE...WCH
Hazardous weather outlook, May 16, 3:27 AM EST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
427 AM EDT SAT MAY 16 2009

NYZ001>008-010>014-019>021-085-170830-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
427 AM EDT SAT MAY 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

A SHARP COLD FRONT IS FORECAST TO CROSS THE REGION TODAY. IT
WILL BE ACCOMPANIED BY OCCASIONAL SHOWERS WITH THUNDERSTORMS LIKELY.
THERE IS A SLIGHT RISK THAT SOME OF THE THUNDERSTORMS MAY PRODUCE
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

TEMPERATURES WILL DROP TO NEAR OR BELOW FREEZING AT MANY
LOCATIONS LATE SUNDAY NIGHT AND EARLY MONDAY MORNING. THIS WILL
BRING THE POTENTIAL FOR AREAS OF FROST AND SOME AREAS WILL
EXPERIENCE A HARD FREEZE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-170830-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
427 AM EDT SAT MAY 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

A SHARP COLD FRONT IS FORECAST TO CROSS THE REGION TODAY. IT
WILL BE ACCOMPANIED BY OCCASIONAL SHOWERS WITH THUNDERSTORMS LIKELY.
THERE IS A SLIGHT RISK THAT SOME OF THE THUNDERSTORMS MAY PRODUCE
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, May 16, 10:59 AM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1159 AM EDT SAT MAY 16 2009

NYZ004>006-161700-
CAYUGA NY-OSWEGO NY-WAYNE NY-
1159 AM EDT SAT MAY 16 2009

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 1157 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL.  THIS STORM
  WAS LOCATED NEAR SODUS...AND MOVING EAST AT 45 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WOLCOTT AT 1210 PM EDT...
  FAIR HAVEN AT 1220 PM EDT...
  HANNIBAL AT 1230 PM EDT...
  FULTON AT 1240 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

TJP
Special weather statement, May 16, 11:17 AM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1217 PM EDT SAT MAY 16 2009

NYZ003-013-014-161715-
LIVINGSTON NY-MONROE NY-ONTARIO NY-
1217 PM EDT SAT MAY 16 2009

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 1216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL.  THIS STORM
  WAS LOCATED NEAR CONESUS...AND MOVING NORTHEAST AT 40 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  HEMLOCK AT 1225 PM EDT...
  HONEOYE AT 1235 PM EDT...
  BRISTOL AT 1245 PM EDT...
  CANANDAIGUA AT 1255 PM EDT...
  SHORTSVILLE AT 100 PM EDT...
  CLIFTON SPRINGS AT 105 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

TJP

The radar

The Ft Drum radar (KTYX), 85 km away, was scanning. The volume nearest the first event began at 16:42 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oswego

When
May 16, 11:42 AM EST
Where
Oswego County, 1.56 mi S of Fairdale
Measured
50 kt (58 mph) measured gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.308, -76.535

Thunderstorm Wind, Oswego

When
May 16, 12:05 PM EST
Where
Oswego County, 2.94 mi NNW of Hinmansville
Measured
50 kt (58 mph) measured gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.291, -76.365

Thunderstorm Wind, Oswego

When
May 16, 12:17 PM EST
Where
Oswego County, 1.23 mi SW of Palermo
Measured
50 kt (58 mph) measured gust
Property damage
$25,000
Reported by
Public
Coordinates
43.356, -76.296

Thunderstorm Wind, Oswego

When
May 16, 12:20 PM EST
Where
Oswego County, 1 mi SW of Palermo
Measured
50 kt (58 mph) measured gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
43.359, -76.293

Thunderstorm Wind, Oswego

When
May 16, 12:32 PM EST
Where
Oswego County, 1.62 mi NNW of Parish
Measured
50 kt (58 mph) measured gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.441, -76.145

Thunderstorm Wind, Oswego

When
May 16, 12:51 PM EST
Where
Oswego County, 0.55 mi ENE of Williamstown
Measured
50 kt (58 mph) measured gust
Property damage
$10,000
Reported by
Public
Coordinates
43.423, -75.890

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176185, 176186, 176187, 176188, 176190, 176191.